Alert archive / Indiana / Flash Flood Warnings in 2025
Flash Flood Warning 27, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 20, 2025, 8:00 PM EDT for Sullivan County, Vigo County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2025, 8:00 PM EDT (00:00 UTC)
- Expired
- Jul 20, 2025, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 109 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
695
WGUS53 KIND 210000
FFWIND
INC153-167-210300-
/O.NEW.KIND.FF.W.0027.250721T0000Z-250721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
800 PM EDT Sun Jul 20 2025
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Northern Sullivan County in southwestern Indiana...
Southwestern Vigo County in west central Indiana...
* Until 1100 PM EDT.
* At 800 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Shelburn, Hymera and Fairbanks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3927 8760 3928 8761 3929 8761 3930 8760
3920 8725 3909 8725 3914 8749 3919 8760
3920 8759 3921 8758 3922 8757 3924 8758
3925 8757 3926 8758 3925 8759 3926 8760
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
CM1 follow-up statement
188
WGUS73 KIND 210258
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
1058 PM EDT Sun Jul 20 2025
INC153-167-210308-
/O.EXP.KIND.FF.W.0027.000000T0000Z-250721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan IN-Vigo IN-
1058 PM EDT Sun Jul 20 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM EDT THIS EVENING FOR
NORTHERN SULLIVAN AND SOUTHWESTERN VIGO COUNTIES...
The heaviest rain has ended. While lighter rain continues,
additional flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 800 PM EDT Monday for portions
of central, east central, north central, south central, southeast,
southwest, and west central Indiana.
&&
LAT...LON 3927 8760 3928 8761 3929 8761 3930 8760
3920 8725 3909 8725 3914 8749 3919 8760
3920 8759 3921 8758 3922 8757 3924 8758
3925 8757 3926 8758 3925 8759 3926 8760
$$
CMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:04 PM EDT, 1 hour 56 minutes earlier. Its key messages:
- Flash Flood Watch in effect through 8 PM Monday
- Multiple rounds of showers and storms are expected through Monday, with locally heavy rainfall and flash flooding possible
- Strong to severe storms will be possible this evening into tonight, with damaging winds the primary threat, although large hail or an isolated tornado cannot be ruled out
- Hot and very humid next Wednesday-Friday, yielding widespread and potentially dangerous maximum heat indices in the 100s.
Area forecast discussion, Jul 20, 6:04 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 604 PM EDT Sun Jul 20 2025 .KEY MESSAGES... - Flash Flood Watch in effect through 8 PM Monday - Multiple rounds of showers and storms are expected through Monday, with locally heavy rainfall and flash flooding possible - Strong to severe storms will be possible this evening into tonight, with damaging winds the primary threat, although large hail or an isolated tornado cannot be ruled out - Hot and very humid next Wednesday-Friday, yielding widespread and potentially dangerous maximum heat indices in the 100s. && .MESOSCALE UPDATE... Issued at 603 PM EDT Sun Jul 20 2025 Abundance of remnant weak boundaries still exist across the atmosphere over Central Indiana. Atmosphere overall still is a somewhat disorganized after the morning convection; however, there is some new agitation with vertical growth to the cumulus fields stretching from near Watseka IL southeast through Northern Tippecanoe County to near Kokomo. A few reports of funnel clouds have been noted within this area of vertical lift and modest shear, especially within the 0-3km layer. Deep layer shear is still robust as well, fortunately it appears winds are parallel to the mean flow which should not allow the atmosphere to get too out of control at least for the next hour or so north of Indy Metro. The bigger concern is a rapid destabilization to the atmosphere west of Terre Haute, where we are seeing a cluster of storms grow vertically and realize the unstable atmosphere. Growth is reaching glaciation quickly which is leading to lightning production quickly, but given the high wet-bulb zero heights it will be difficult to produce large hail and at worst pea size hail. The bigger concern still remains for efficient rain production given the volume of moisture within the sensible layer, and steady upslope to parcels feeding into the atmosphere near Vincennes to Bedford. All of this sets the stage for heavy rain potential in a short period of time with slow moving convective elements this evening && .SHORT TERM (This evening through Monday)... Issued at 302 PM EDT Sun Jul 20 2025 A complex of thunderstorms moved across the northern half of the CWA this morning and into the early afternoon hours. Severe weather was not reported, but there were a few reports of localized flooding in the Pendleton and Anderson area. The aforementioned storm complex laid down an outflow boundary that has been slowly pushing southward. North of this boundary, temperatures have been in the 70s with abundant cloud cover and even some light residual rain showers. South of it, sunshine and continued southwesterly flow have allowed temps to climb to near 90. As such, quite the instability gradient currently exists throughout central Indiana. All available guidance shows regeneration of storms this afternoon. Our forecast challenge therein lies with this second round of storms and how it may evolve. The outflow boundary mentioned above will likely play a role, and the most probable scenario is convection develops along this boundary or near it and then propagates south southeastward. Convection may also develop further north, especially if the boundary is weak enough that it dissipates completely or moves back northward. Guidance has been wavering between the two scenarios. The HRRR, for instance, tends to regenerate convection further north compared to the NAM Nest. This makes sense given their biases regarding cold pool formation. CAMs will likely struggle today, so we'll have to rely on our atmospheric conceptual models. Satellite is showing some clearing over central Illinois with surface obs showing a more diffuse boundary. Eastward into central Indiana, where the storms occurred more recently, the boundary is stronger and the air more stable. Assuming some atmospheric recovery is possible under increased sunshine, a destabilizing atmosphere may be realized from Lafayette to Indy south and westward. Therefore, this portion of our CWA stands the best chance of seeing additional storms today. Places further north and east may remain stable enough to limit convective redevelopment. Like earlier rounds of convection, our primary hazards are strong to damaging wind gusts (within the strongest cells and embedded bowing segments) along with very heavy rain and flash flooding. Flooding potential will be maximized where storm motions are slow and or align for training / repetitive storm tracks. Soundings show a very moist column with a deep warm cloud layer...so rainfall production will be efficient. Extreme rainfall rates between 2-3"/hr or even higher may occur. Isolated pockets of 3-6 inches of rainfall are possible where storm training occurs. TONIGHT INTO MONDAY After today's storms exit we'll be left with northeasterly flow and a stabilized atmosphere. Temperatures should be quite nice to start the week, with highs in the 80s on Monday with reduced humidity. The boundary and axis of active weather will not be too far away, however, with some convection possible along the IL/IN state line and into our southern counties. && .LONG TERM (Monday night through Sunday)... Issued at 302 PM EDT Sun Jul 20 2025 Upper-level ridging looks to build eastward this week, allowing hot and humid weather to return. Height anomalies do not appear to be that high, perhaps 1-2 sigma above the mean. Still, 500mb heights are anomalous and favor above-normal temperatures. Anomalous heights peak around the Wednesday timeframe, with ridging drifting eastward and flattening by the end of the week. High temperatures likely climb to near 90 Wednesday onward, perhaps a few days earlier across our southwest. Humidity likely builds as well with surface high pressure moving eastward and southwesterly flow returning. Combined with the humidity, heat indices could climb into the 100-105 degree range which would be approaching advisory-level criteria. Rain/storm chances return later in the week, with a pattern developing similar to the one we're currently seeing - namely, ridging to our west with a jet stream that's NW-SE oriented. Our convective chances therefore will depend on mesoscale features not resolvable at this range. We will keep broad but low PoPs in the forecast for now. Increased precip and cloud cover may limit 90 degree readings this coming weekend. && .AVIATION (18Z TAF Issuance)... Issued at 138 PM EDT Sun Jul 20 2025 Impacts: - VFR Conditions this afternoon and evening. - MVFR or IFR late overnight - Scattered showers or thunderstorms possible this afternoon and evening. Discussion: A stalled frontal boundary over Central Indiana has allowed for a very moist and stagnant air mass to remain across Central Indiana. An upper level disturbance was exiting Central Indiana. This was allowing scattered light rain showers across northern Central Indiana to depart to the east. A few more showers were found upstream, over central IL, but these were weak and IR shows no significant cooling cloud tops. HRRR suggests redevelopment along the boundary this afternoon, but confidence for this is low as daytime heating has had a minimal impact due to thick cloud cover across the sites. For now, a VCTS mention has been used. The lingering lower level boundary and moisture is expected to remain in place across the area overnight, with very high dewpoints, light winds and low dew point depressions. This should again result in fog overnight, some of which may become IFR or LIFR, mainly at the more rural TAF sites. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday evening for INZ021-028>031-035>049- 051>057-060>065-067>072. && MESOSCALE...Beach SHORT TERM...Eckhoff LONG TERM...Eckhoff AVIATION...Puma
Hazardous weather outlook, Jul 20, 4:31 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 431 PM EDT Sun Jul 20 2025 INZ021-028>031-035>049-051>057-060>065-067>072-212045- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 431 PM EDT Sun Jul 20 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Thunderstorms are expected at times tonight, including a threat for strong to severe storms. Damaging winds will be the primary threat, along with heavy rainfall and flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will remain possible at times through Tuesday. Locally heavy rain and flash flooding will be the primary threats through the early portion of the week. Storm chances return to the forecast late in the week as well. Lightning is a threat with any thunderstorm. Heat indices over 100 degrees will be possible from Wednesday onward. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today or tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 20, 5:48 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Sun Jul 20 2025
INZ021-029>031-038-202230-
Howard IN-Clinton IN-Tipton IN-Tippecanoe IN-Carroll IN-
548 PM EDT Sun Jul 20 2025
...Strong thunderstorms will impact portions of Carroll, northern
Tippecanoe, northern Clinton, Howard and northern Tipton Counties
through 630 PM EDT...
At 547 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout along a line extending
from 11 miles west of Kokomo to near Watseka. Movement was east at 65
mph.
HAZARD...Landspouts, Funnel Clouds, and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Kokomo, West Lafayette, Delphi, Windfall, Greentown, Flora,
Rossville, Battle Ground, Russiaville, Camden, Sharpsville,
Burlington, Yeoman, and Indian Heights.
This includes Interstate 65 between mile markers 175 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4060 8637 4056 8637 4056 8618 4049 8586
4033 8586 4034 8636 4050 8709 4056 8709
4056 8677 4066 8677 4067 8675 4068 8676
TIME...MOT...LOC 2147Z 284DEG 55KT 4049 8635 4078 8768
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, Jul 20, 7:51 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
751 PM EDT Sun Jul 20 2025
INZ062-063-070-071-210030-
Brown IN-Lawrence IN-Jackson IN-Monroe IN-
751 PM EDT Sun Jul 20 2025
...A strong thunderstorm will impact portions of southern Monroe,
southwestern Brown, northeastern Lawrence and northwestern Jackson
Counties through 830 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomington, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and minor flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bloomington, Fairfax State Recreation Area, Norman, Charles Deam
Wilderness, Smithville, and Monroe Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Monroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central Indiana.
&&
LAT...LON 3907 8661 3915 8655 3905 8618 3889 8628
TIME...MOT...LOC 2349Z 291DEG 17KT 3908 8650
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:09 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 51 min |
| Jul 20, 8:15 PM EDT | Areal Flood Advisory | IND | Brown, Monroe | 3 hr |
| Jul 20, 8:21 PM EDT | Severe Thunderstorm Warning | IND | Greene, Sullivan | 24 min |
| Jul 20, 8:28 PM EDT | Areal Flood Advisory | IND | Jackson, Jennings | 3 hr |
| Jul 20, 8:54 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Lawrence, Martin, Monroe | 36 min |
| Jul 20, 9:08 PM EDT | Areal Flood Advisory | IND | Greene, Jackson, Lawrence, Monroe | 3 hr |
| Jul 21, 12:45 AM EDT | Areal Flood Advisory | IND | Bartholomew, Jackson, Jennings | 6 hr |
| Jul 21, 8:29 AM EDT | Special Weather Statement | IND | Morgan | 61 min |
| Jul 21, 6:53 PM EDT | Areal Flood Advisory | IND | Clay, Owen, Putnam, Vigo | 3 hr |
| Jul 21, 6:55 PM EDT | Areal Flood Advisory | IND | Brown, Jackson, Lawrence, Monroe | 2 hr |
Nearby
Flash Flood Warnings in Indiana, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.